Winter Storm, Page
- When
- February 16, 1:30 AM CST to 3:00 PM CST
- Where
- Page forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
COOP Observer reported 7-inches of snowfall.
A cold front passage on February 15 resulted in a temperature drop from the 40s and 50s down into the 10s and 20s. A low pressure system tracked across the Southern Plains initiating precipitation.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front passage on February 15 resulted in a temperature drop from the 40s and 50s down into the 10s and 20s. A low pressure system tracked across the Southern Plains initiating precipitation. The heaviest precipitation was on the north side of the low. In southeast Nebraska, there was a wide swath of 6 to 8 inches of snow with a peak of 8.2 inches in Mills County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 15, 11:19 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1119 PM CST Wed Feb 15 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 319 PM CST Wed Feb 15 2023
Key Messages:
- Travel impacts are likely (70-90%), especially across southeast
Nebraska and southwest Iowa after 8-10pm tonight through
Thursday morning.
- Biggest change in this forecast is to reduce snowfall totals a
bit, especially on the northern fringe of the snowfall area in
addition to slightly lower wind speeds.
- Above normal temperatures return Friday through the weekend.
This snowfall event continues to be incredibly challenging,
primarily due to the anticipated tight north/south snowfall
gradient. Overall, snowfall amounts have been slightly reduced,
especially in the northern stretches of the precipitation band.
Another complex aspect to this snowfall forecast is the potential
for two heavier frontogenetical snowfall bands, which will be
quite close in distance to each other, perhaps even overlapping.
Broad large-scale forcing for ascent continues to spread northeast
across the entire area ahead of a large/dynamic mid-level low
currently moving east across the CO/NM border. This is expected to
drop a swath of snow across eastern Colorado through Kansas and
into southeastern Nebraska and southwest Iowa. Although we could
see a few periods of very light snow toward 5-7pm, the
accumulating snow is expected to get underway generally from 6-8pm
in our west to around 9pm-midnight as we move farther east across
the Missouri River. In addition, forecast model guidance
continues to show that two distinct frontogenetic bands will
develop producing possible 1"/hr rates for a brief time. Both of
these bands, although hard to pinpoint exact location at this
time, look to spread across areas south of I-80 in a southwest to
northeast fashion and could possibly overlap one another as
mentioned above. This would enhance snowfall amounts, closer to
the higher totals in our forecast ranges. As for winds, continued
northwesterly winds of 15-25 mph will be common with some gusts
possibly up to 30-35 mph at times. Blowing and drifting is
expected through Thursday early afternoon but the blowing should
subside rather quickly as winds drop below 12 kts by mid-late
Thursday afternoon as a weak ridge of high pressure moves into the
area.
Total QPF values will range from 0.20-0.45" generally along and
south of I-80. Snow-liquid ratios start out around 12:1 and then
increase to around 18:1 towards the end of the event. Snow won't
be wet and heavy, but won't necessarily be light and fluffy
either and will of course blow around quite a bit so may be
difficult to measure in many areas.
Friday and beyond:
The above mentioned high pressure will allow overnight lows on
Friday morning to drop to the single digits in areas with snow to
around 10-15 in areas without snow cover.
Southwesterly low-level return flow increases by Friday as upper
level ridging builds across the Rockies. Strong mixing should send
highs into the upper 30s to low 40s Friday. Quiet weather will
continue through the weekend with highs generally in the 40s.
Both deterministic and medium range ensembles continue to show a
pattern shift by mid next week as a large trough begins to dig
across the western CONUS. This could bring another large system into
the region for late next week but more on that later.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1040 PM CST Wed Feb 15 2023
Snow having hard time overcoming dry layer situated over eastern
NE. However appears that snow activity has increased in intensity
over south-central NE. Believe column will eventually saturate
within a couple hours to allow for snow at KOMA/KLNK and should
prevail through the morning hours at both sites before conditions
quickly improve to VFR sometime around 18Z. At this point still
looking at amounts ranging from 3-6 inches possible. As for KOFK,
threat for snow still not looking likely.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Thursday for NEZ034-
042>045-050-051.
Winter Storm Warning until 6 PM CST Thursday for NEZ052-053-
065>068-078-088>093.
IA...Winter Weather Advisory until 6 PM CST Thursday for IAZ043-055-
056.
Winter Storm Warning until 6 PM CST Thursday for IAZ069-079-080-
090-091.
&&
DISCUSSION...Kern
AVIATION...DEEHazardous Weather Outlook National Weather Service Omaha/Valley NE 923 PM CST Wed Feb 15 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161730- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 923 PM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Snowfall will impact travel along and south of Interstate 80 tonight and Thursday. Snowfall totals of 3 to 7 inches are forecast south of Interstate 80, with 3 to 6 inches possible in the Lincoln and Omaha-Council Bluffs Metro. A sharp gradient in snowfall is anticipated on the northern edge of the snowfall. Northerly winds should gust 25 to 35 mph with the snow, resulting in reduced visibilities in blowing and drifting snow. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Snow will linger through Thursday, but will become lighter in nature by late Thursday morning. Travel will be impacted for the commutes to work and school Thursday morning. Snow is expected to end across the entire area by Thursday afternoon. After the snow ends Thursday, no precipitation is expected until mid to late next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
COOP Observer reported 7-inches of snowfall.
COOP Observer reported 6.5 inches of snowfall.
Public reported 8.2 inches of snowfall via social media.
Emergency management reported 6.5 inches of snowfall.
Emergency management reported 8-inches of snowfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081983, 1081980, 1081981, 1081984, 1081982.